Maine, 2005

Lightning Strike in Maine, June 29, 2005

June 29, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning struck and ignited fires in several structures in the town of Limerick. In one instance, lightning was believed to have entered the home through the power lines and set a fire in the utility room; the two-story structure suffered heavy smoke and water damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck and ignited fires in several structures in the town of Limerick. In one instance, lightning was believed to have entered the home through the power lines and set a fire in the utility room; the two-story structure suffered heavy smoke and water damage. Elsewhere in the town, lightning also caused a fire in a shed. In another instance, lightning blew a hole in the floor of a residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 2:08 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 29, 2:08 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
308 AM EDT WED JUN 29 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...REMAINS OF SUBTROPICAL SYSTEM
HAVE SHIFTED EAST OVERNIGHT...WITH CONDITIONS STABILIZING BEHIND
LOW.  FLOW WILL BECOME MORE WSW THIS MORNING WHICH WILL ALLOW
STRATUS AND FOG TO LIFT THIS MORNING.  PLENTY OF LOW LEVEL MOISTURE
IN PLACE AND VERY WARM AIR IN PLACE.  THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF APPROACHING COLD FRONT OVER THE SAINT LAWRENCE
RIVER VALLEY.  ISOLATED STORMS MAY APPROACH SEVERE LIMITS IN
AGREEMENT WITH SPC.  WITH TROPICAL AIR IN PLACE...VERY HEAVY RAIN
WILL ACCOMPANY A FEW STORMS AS WELL.  LOCALLY...HYDRO SITUATION WILL
HAVE TO BE WATCHED FOR HEAVY RAINFALL IN SMALL RIVER AND STREAM
BASINS.

HIGHEST POPS FORECAST IN THE MOUNTAINS THIS MORNING...THEN SHIFT
S LATER TODAY.  FORECAST MAX TEMPS MAINLY BETWEEN 80 AND 85 DEGREES
(EXCEPT THE MIDCOAST).  WOULD GO HIGHER...BUT THERE WILL BE PLENTY
OF CLOUDS/PATCHY FOG TODAY.

DEWPOINTS UNCOMFORTABLE TODAY...NEAR 70F.

FRONT SLOWLY SAGS SOUTH TONIGHT...REACHING SOUTHERNMOST PORTIONS OF
THE FORECAST AREA BY EARLY THURSDAY MORNING.  THEREFORE...POPS WILL
GRADUALLY DECREASE OVERNIGHT FROM NW TO SE WITH TIME.

WNA...WILL GO SLIGHTLY BELOW WNA SEA HEIGHT FORECAST THROUGH
TONIGHT.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...WEAK FRONT WILL REMAIN
ACROSS SOUTHERN PART OF FORECAST AREA THURSDAY MORNING...THEN LIFT
NORTH LATE IN THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THURSDAY...ESPECIALLY ALONG FRONTAL
BOUNDARY.  SCATTERED SHOWERS WILL CONTINUE THROUGH FRIDAY NIGHT AS
MOIST UNSTABLE AIR REMIANS ACROSS AREA.

COLD FRONT CROSSES AREA FRIDAY NIGHT AND SHOULD BE OFFSHORE BY
SATURDAY MORNING.  ANY MORNING CLOUDS ALONG COAST EARLY SAT SHOULD
CLEAR OUT QUICKLY.  UPPER TROUGH COULD TRIGGER WIDELY SCATTERED
SHOWERS/TSTMS MTNS/FOOTHILLS SAT AFTERNOON...BUT FOR NOW WILL LEAVE
OUT OF FCST.  NICE SUMMER WX WILL CONTINUE THROUGH WEEKEND AS HIGH
PRES CRESTS OVER AREA...THEN MOVES OFF COAST SUN NIGHT...WITH
GRADUALLY WARMING TEMPS AND HIGHER HUMIDITY MON AND TUE.  AN
APPROACHING FRONT WILL BRING THREAT OF SHOWERS TUE AFTERNOON.
&&

.AVIATION...POCKETS OF LIFT CONDITIONS GRADUALLY LIFTING TO MAINLY
VFR CONDITIONS BY MID MORNING.  SOME IFR/MVFR CONDITIONS IN
CONVECTION...MAINLY THIS AFTERNOON AND EVENING.  WINDS MAY BE GUSTY
IN ANY STRONGER STORMS.
&&

.MARINE...WILL INCREASE WIND FORECAST INTO THE 15 TO 20 KT RANGE
TODAY AND TONIGHT.  SW FLOW MAY ALLOW SEAS TO TOUCH 5 FEET
OVERNIGHT...BUT FOR NOW...NO FLAGS IN PLACE.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 28, 4:06 AM EST, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
506 AM EDT TUE JUN 28 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-290905-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
506 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
June 29, 3:30 AM EST
Where
York County, Limerick
Property damage
$55,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458033.